Minnesota, 2003

Hail and Damaging Winds in Minnesota, July 19, 2003

July 19, 2003 · NWS DLH · 13 events in 3 counties and zones

10 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 19, 2:30 AM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 2:30 AM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT SAT JUL 19 2003

FORECAST FOCUS WILL BE THUNDERSTORM CHANCES/STRENGTH TODAY INTO
SUNDAY.

MODELS IN DECENT AGREEMENT HANDLING UPPER LOW IN NORTHERN
SASKATCHEWAN...BUT DIFFER ON OTHER FEATURES SUCH AS FRONT MOVING
THROUGH TODAY AND TONIGHT...AND AREA OF SURFACE LOW PRESSURE. WILL
USE A BLEND OF THE MODELS...BUT LEAN TOWARD THE ETA.

A FEW THUNDERSTORMS OCCURRING IN NORTH DAKOTA AHEAD OF SURFACE
BOUNDARY AND IN AREA OF WARM AIR ADVECTION. ANOTHER STRONG STORM
WAS MOVING THROUGH NORTHWEST MINNESOTA ALSO IN AREA OF WARM AIR
ADVECTION. WARM AIR ADVECTION MOVES EAST ACROSS OUR CWA TODAY...AS
DOES INCREASING INSTABILITY. SURFACE DEWPOINTS...AND RESULTANT
SURFACE LIFTED INDEX...A BIT OVERDONE TODAY. ETA SHOWS SURFACE
DEWPOINTS REACHING THE LOWER 70S IN PARTS OF SOUTHERN CWA...BUT GFS
AND ETA MOS NUMBERS ARE 3-5F LOWER AND SEEM MORE REASONABLE.
INSTABILITY DOES DROP THROUGH THE DAY AS HIGHER DEWPOINTS...FROM
ABOUT 60 TO THE UPPER 60S...MOVES NORTH. 850MB LIFTED INDEX OF -5 TO
-8C EXISTS FROM NORTHEAST MINNESOTA TO BRD BY 00Z. WARM AIR ADVECTION
SHOULD SET OFF SOME THUNDERSTORMS ALL AREAS BY AFTERNOON...WITH THE
FRONT AIDING LIFT AS WELL THIS AFTERNOON. SHEAR INCREASES AS
STRONGER MID LEVEL FLOW MOVES IN. SHEAR FAVORABLE FOR SOME SEVERE
STORMS.

TONIGHT...ETA HAS SURFACE FRONT CLEARING CWA. WILL KEEP CHANCE FOR
THUNDERSTORMS GOING ALL AREAS...DUE TO UNCERTAINTY BETWEEN THE
MODELS.

SUNDAY...UPPER LOW MOVES INTO NORTHERN MINNESOTA...WITH AREA OF LOW
PRESSURE DEVELOPING OVER WESTERN GREAT LAKES. WILL KEEP CHANCE FOR
SHOWERS AND THUNDERSTORMS GOING WITH THESE FEATURES AFFECTING CWA.

USE A BLEND OF GUIDANCE TEMPERATURES.

.DLH...NONE.

MELDE
Hazardous weather outlook, Jul 19, 6:01 AM CST, 5 hours 40 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
701 AM CDT SAT JUL 19 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN
APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY
AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON
INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST
MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND
RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS
THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A
CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS
OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The Duluth radar (KDLH), 152 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
July 19, 11:41 AM CST
Where
Cass County, Longville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.983, -94.200

Hail, St. Louis

When
July 19, 2:34 PM CST
Where
St. Louis County, 1 mi S of Gheen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.950, -92.817

Hail, St. Louis

When
July 19, 2:50 PM CST
Where
St. Louis County, Cook
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.850, -92.700

Hail, St. Louis

When
July 19, 3:45 PM CST
Where
St. Louis County, Chisholm
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.500, -92.900

Hail, St. Louis

When
July 19, 3:47 PM CST
Where
St. Louis County, 3 mi N of Virginia
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.567, -92.533

Hail, Lake

When
July 19, 4:07 PM CST
Where
Lake County, 3 mi NW of Beaver Bay
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.300, -91.367

Hail, St. Louis

When
July 19, 5:45 PM CST
Where
St. Louis County, 2 mi N of Chisholm
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.533, -92.900

Hail covered the road.

Thunderstorm Wind, St. Louis

When
July 19, 5:47 PM CST
Where
St. Louis County, Mountain Iron
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.533, -92.633

Trees were blown down.

Hail, St. Louis

When
July 19, 6:07 PM CST
Where
St. Louis County, Mountain Iron
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.533, -92.633

Hail, St. Louis

When
July 19, 6:20 PM CST
Where
St. Louis County, 10 mi E of Hibbing
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.417, -92.733

Hail, St. Louis

When
July 19, 6:24 PM CST
Where
St. Louis County, Central Lakes
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.300, -92.483

Thunderstorm Wind, St. Louis

When
July 19, 7:40 PM CST
Where
St. Louis County, Hermantown
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.783, -92.217

Trees were blown down. Trees were also down in Twig.

Thunderstorm Wind, St. Louis

When
July 19, 7:58 PM CST
Where
St. Louis County, Duluth
Measured
53 kt (61 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
46.800, -92.100

Numerous trees were blown down in West Duluth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379121, 5379120, 5379119, 5379118, 5379117, 5379116, 5379115, 5379114, 5379113, 5379112, 5379111, 5379110, 5378731.